JL is brought to the hospital emergency department by some friends. He had been vomiting for several days and was complaining of heart palpitations.
Mr. JL is a 58 year old white man who is homeless. He has not had any health care for at least 10 years. He is an alcoholic and drinks 1 quart of gin or vodka every day. He does not have a job, and his family is all out of state.
The emergency physician does an initial assessment and transfer him to a hospitalist, who admits him to a medical-surgical unit for further evaluation and treatment. Mr. JL has lab work drawn. His electrolytes are as follows.
1) After reviewing his chart and lab work, what fluid and electrolyte imbalances would you determine?
2)What acid-base imbalance is Mr. JL experiencing?
3)The hospitalist orders an IV of D5NS to run at 125ml/hr. What type of fluid is this?
4)Two hours after the IV is started, Mr. JL complains of pain at the insertion site. You assesses the site and notes that it is cool to the touch around the site and is edematous. You try to obtain a blood return and does not get any return. This indicates what type of problem, and what action should you take?
5)Mr JL’s CBC results are back and his hemoglobin and hematocrit is low. You reports the results to the hospitalist. New orders are received to transfuse one unit of packed RBC and to hold the D5NS until after the transfusion. What are the next steps you should take?
6)You receive a call from the blood bank and the blood is ready for Mr. JL. What steps should you take next?
7)You are checking the blood you received from the blood bank with another nurse. The blood you receive is O+. Mr. JL speaks up and says “My blood type is B+.” You explain to Mr. JL
8)The volume of the PRBC’s is 382 mLs. How fast should you run the transfusion? Calculate the rate using 20gtt/mL for your tubing.
Volume of infusion(in mL)X drop factor (in drops per mL) = infusion rate(drops/minute)
Time of infusion (in minutes)9)Mr. JL suddenly starts having a rise in temperature, chills with shaking, and flushing. What type of reaction is this and what should you do?
10)You notify the hospitalist of the reaction. He orders an antipyretic and an antihistamine and to change the IV fluid to D5NS with 20mEq of KCL at 60 ml/hr. The s/s of the reaction disappear. Mr. JL is doing much better. Why was the IV fluid changed?
* include citations and references